Utah, 2008

Hail in Utah, June 4, 2008

June 4, 2008 · NWS SLC · 1 event in 1 county or zone

A strong thunderstorm in west central Utah produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong thunderstorm in west central Utah produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 4, 9:38 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 4, 9:38 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1038 AM MDT WED JUN 4 2008

.SYNOPSIS...A DEEP PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION
TODAY THROUGH THURSDAY MORNING.  A SERIES OF WEAKER DISTURBANCES
WILL SCRAPE THE NORTHERN SECTIONS OF THE REGION DURING THE WEEKEND.

&&

.DISCUSSION...UPPER LOW CURRENTLY OVER NEVADA CONTINUES TO SPREAD
MOISTURE ACROSS THE CWA. SHOWERS HAVE DEVELOPED ACROSS MAINLY
NORTHERN UTAH THIS MORNING AS WEAK DISTURBANCES EJECTING OUT OF THE
LOW MOVE ACROSS THE AREA. THE LOW WILL DROP SOUTHEAST ACROSS
SOUTHWEST UTAH THIS EVENING...TAKING THE STRONGEST DYNAMICS TOWARDS
THAT AREA. EXPECT SHOWERS AND THUNDERSTORMS TO FIRE UP ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL UTAH LATER TODAY AS A RESULT.
EXISTING COLD FRONT CURRENTLY NEAR MOAB TO MILFORD WILL SERVE AS A
FOCUS FOR CONVECTION THIS AFTERNOON AND EVENING. THE FRONT WILL THEN
PUSH SOUTHEAST OVERNIGHT. ALTHOUGH THE STRONGEST DYNAMICS WILL BE
OVER THE SOUTH...WRAPAROUND MOISTURE WILL CONTINUE TO HELP PRODUCE
PRECIPITATION OVER THE NORTH. HOWEVER...NORTHEASTERLY FLOW AT 700MB
WILL FAVOR NORTHERN AND EASTERN SLOPES THIS EVENING. SNOW LEVELS
WILL REMAIN FAIRLY HIGH...WITH ACCUMULATIONS MAINLY ABOVE 8000FT.
ADVISORY LEVEL ACCUMULATIONS CAN BE EXPECTED ABOVE AROUND
8500-9000FT...SO HAVE ISSUED SNOW ADVISORY FOR ALL MOUNTAIN ZONES
FOR IMPACT TO HIGH-ELEVATION PASSES THROUGH TONIGHT. HAVE ALSO
UPDATED ZONES TO INCREASE CLOUDS AND POPS.

SHOWERS WILL LINGER INTO TOMORROW MORNING BEFORE A WEAK RIDGE
DEVELOPS OVER THE AREA. THIS WILL BE SHORT-LIVED AS A PROGRESSIVE
WEATHER PATTERN CONTINUES OVER THE AREA. AS A RESULT...TEMPERATURES
LOOK TO REMAIN NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND AND
INTO THE EARLY PART OF NEXT WEEK. HOWEVER...THE AIRMASS IS PROGGED
TO REMAIN RELATIVELY DRY WITH JUST A CHANCE OF SHOWERS OVER NORTHERN
UTAH ON FRIDAY AND SUNDAY WITH PASSING TROUGHS.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO PREVAIL THROUGHOUT THE
DAY AT THE SLC TERMINAL. CONDITIONS SHOULD PRIMARILY BE IN THE
LOW-END VFR RANGE IN RAIN...BUT THERE IS A 40 PERCENT CHANCE OF
CEILINGS AND VISIBILITIES DROPPING INTO THE MVFR RANGE LATER THIS
AFTERNOON WITH HEAVIER PRECIPITATION.

&&

.FIRE WEATHER...A BRIEF PERIOD OF HUMIDITY NEAR 15 PERCENT AND WIND
GUSTS OF 25 TO 30 MPH THROUGH MIDDAY IN THE FAR SOUTHWEST OTHERWISE
HIGHER HUMIDITIES THIS AFTERNOON BUT STILL STRONG SHIFTING WINDS
ACROSS WESTERN AND SOUTHERN UTAH WITH A GOOD CHANCE OF LIGHTNING.
WETTING RAIN EXPECTED FOR ALL OF THE DISTRICT INCLUDING THE
SOUTHWEST. LEAST AMOUNT OF RAIN ALONG THE ARIZONA BORDER WHERE
AMOUNT MAY BE UNDER 0.10 INCH.

DRY AND BREEZY CONDITIONS DEVELOP AGAIN ON FRIDAY FOR THE SOUTH WHEN
ANOTHER COLD FRONT CROSSES NORTHERN UTAH.

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...SNOW ADVISORY UNTIL 6 AM THURSDAY FOR UTZ007>010-517-518.
WY...NONE.

&&

PUBLIC...CHENG
AVIATION...TRAPHAGAN
FIRE WEATHER...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 4, 5:19 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
619 AM MDT WED JUN 4 2008

UTZ001>016-019>021-517-518-WYZ021-051230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
619 AM MDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AS A VIGOROUS
STORM SYSTEM DROPS SOUTHEAST ACROSS THE REGION. WITH COOLING
TEMPERATURES ALOFT...SNOW WILL DEVELOP ACROSS THE HIGHER
TERRAIN...PRIMARILY ABOVE 8000 FEET. THE PRECIPITATION WILL
CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF WEAK DISTURBANCES WILL SCRAPE ACROSS THE NORTHERN
SECTIONS OF THE REGION...PROVIDING A SLIGHT CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

OR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 193 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Millard

When
June 4, 11:20 AM MST
Where
Millard County, Leamington
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -112.280

A member of the public reported 1.00 inch hail in Leamington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116719.